Alert archive / North Dakota / Special Weather Statements in 2014

Special Weather Statement, NWS Grand Forks, ND

May 23, 2014Barnes County, North Dakota

NWS Grand Forks, ND issued this special weather statement at May 23, 2014, 6:21 PM CDT for Barnes County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2014, 6:21 PM CDT (23:21 UTC)
Expired
May 23, 2014, 7:15 PM CDT
In force
54 min
Issued by
NWS Grand Forks, ND

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 93 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WWUS83 KFGF 232321
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
621 PM CDT FRI MAY 23 2014

NDZ038-240015-
BARNES ND-
621 PM CDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 715
PM CDT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 15 MILES EAST OF JAMESTOWN...MOVING TO THE EAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
ECKELSON AROUND 635 PM CDT.
SANBORN AROUND 710 PM CDT.
VALLEY CITY...ROGERS AND BALD HILL DAM AROUND 715 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 272 AROUND 620 PM CDT...AND MILE MARKER 291 AROUND 715 PM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4713 9803 4682 9798 4684 9845 4697 9845
      4698 9848 4708 9848
TIME...MOT...LOC 2321Z 266DEG 8KT 4694 9839

$$

TG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at May 23, 3:28 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 23, 3:28 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
328 PM CDT FRI MAY 23 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 328 PM CDT FRI MAY 23 2014

MAIN CHALLENGE THROUGH THE PERIOD IS SPATIAL COVERAGE AND
PLACEMENT OF CONVECTION. GLOBAL MODEL HEIGHT/THERMAL FIELDS ARE
IN GOOD OVERALL AGREEMENT...BUT THERE CONTINUES TO BE SIGNIFICANT
DIFFERENCES IN QPF OUTPUT. WILL FOLLOW THE RAP/HRRR FOR THE FIRST
12 HOURS...TRANSITIONING THEREAFTER TO A BLENDED SOLUTION OF THE
GFS/ECMWF/NAM.

20 UTC RADAR SHOWS A FEW ISOLATED SHOWERS WITH AN OCCASIONAL CLAP
OF THUNDER ACROSS EAST CENTRAL ND. THESE CELLS ARE DEVELOPING
ALONG THE EASTERN EDGE OF AN INSTABILITY GRADIENT ASSOCIATED WITH
A WEAK DISTURBANCE ALOFT ROUNDING THE TOP OF THE RIDGE. EXPECT
THIS ACTIVITY TO DIMINISH/DISSIPATE BY 00 UTC...ALTHOUGH DID
EXPAND 20 POPS ACROSS NORTHERN HALF OF FORECAST AREA THIS EVENING
AND OVERNIGHT GIVEN STRONG MID-LEVEL WARM AIR ADVECTION. UPPER
LEVEL SUPPORT AND INSTABILITY IS LACKING...BUT COULD SEE A FEW
SHOWERS TRAVERSE THE REGION TONIGHT.

SATURDAY WILL BE VERY SUMMER-LIKE WITH BREEZY SOUTHERLY WINDS AND
AFTERNOON HIGHS CLIMBING INTO THE LOWER TO MID 80S REGION-WIDE.
CONVECTION THROUGH THE DAY SHOULD BE DIURNALLY DRIVEN GIVEN LACK
OF FOCUSING MECHANISM/LIFT AND BE CONFINED TO THE CENTRAL/WESTERN
DAKOTAS. SOME PRECIP IS POSSIBLE WEST OF THE VALLEY...BUT MOST IF
NOT ALL AREAS WILL BE DRY THROUGH THE DAY. SATURDAY NIGHT WILL BE
QUITE WARM WITH LOWS ONLY DROPPING INTO THE UPPER 50S TO MID 60S.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 328 PM CDT FRI MAY 23 2014

SHOWER AND THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ON
SUNDAY IN ADVANCE OF A PACIFIC SHORT-WAVE AND SURFACE COLD FRONT.
MORE WIDESPREAD CONVECTION IS EXPECTED TO DEVELOP BY AFTERNOON.
SOME HAIL/GUSTY WINDS ARE POSSIBLE GIVEN 1000 TO 1500 J/KG OF
INSTABILITY AND RATHER STEEP MID-LEVEL LAPSE RATES PER THE LATEST
SPC DAY 3 CONVECTIVE OUTLOOK...BUT ORGANIZED SEVERE WEATHER IS NOT
EXPECTED BECAUSE OF A WEAK SHEAR PROFILE. TEMPERATURES SUNDAY WILL
DROP A BIT WITH CLOUDS/RAIN AND FROPA...BUT STILL REACH INTO THE
MID TO UPPER 70S MOST LOCATIONS.

COLD FRONTAL PRECIP WILL MOVE INTO EASTERN MN/WESTERN WI ON
MEMORIAL DAY...LEAVING MOSTLY SUNNY SKIES AND SLIGHTLY COOLER
TEMPERATURES IN ITS WAKE. RELATIVELY LIGHT WINDS WILL HAVE SHIFTED
TO THE NORTH WITH AFTERNOON HIGHS IN THE LOWER TO MID 70S.

TUE NIGHT THROUGH FRI...BROAD UPPER RIDGING EARLY IN THE LONG
TERM WILL GRADUALLY BREAK DOWN AND FLATTEN OUT...ALLOWING SW UPPER
LEVEL PATTERN TO CLIP THE NW CWA. SHOULD SEE DRY CONDITIONS MON
NIGHT AND TUE...WITH ANY ACTIVITY IN THE FAR NW AND SOUTHERN MB
WITH SW FLOW MAINLY FROM NERN MT...ACROSS SASK AND INTO SRN MB. AS
RIDGE SINKS SOUTH AND FLATTENS...SERIES OF WEAK VORT MAXES WILL
MOVE ACROSS NORTHERN CWA. THESE RIDGE RIDERS WILL BRING A CHANCE
FOR SOME CONVECTION DURING THE LATTER PART OF THE WEEK. WILL NOT
SEE SIGNIFICANT CHANCE OF WIDESPREAD PRECIP UNTIL LATE IN THE
WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 110 PM CDT FRI MAY 23 2014

MAIN AVIATION CHALLENGE FOR THIS EVENING WILL BE A CHANCE FOR SOME
EARLY EVENING CONVECTION OVER EASTERN ND. MODELS ARE SHOWING SOME
WEAK INSTABILITY MAINLY OVER THE DVL AREA..EXTENDING EASTWARD TOWARD
GFK AROUND 01Z. WILL PUT IN VCTS FOR BOTH SITES AND FAR FROM AROUND
00Z TO 06Z...WITH MOST CONFIDENCE AT DVL. ANY ACTION WILL BE SHORT
LIVED AND DISSIPATE BY MIDNIGHT. CLEAR SKIES EXPECTED OVER NW AND W
CNTRL MN TONIGHT. SOUTHERLY WINDS WILL CONTINUE THROUGHOUT NEXT 24
HOURS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...ROGERS
LONG TERM...ROGERS/SPEICHER
AVIATION...SPEICHER
Hazardous weather outlook, May 23, 6:33 AM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
633 AM CDT FRI MAY 23 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
633 AM CDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING GENERALLY SOUTH
OF A LINE FROM LISBON TO FERGUS FALLS.  LATER THIS AFTERNOON
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN
PARTS OF THE REGION. ANY STORMS WHICH DO DEVELOP WILL MOVE
NORTHEAST THIS EVENING. NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE REGION SATURDAY
AND SUNDAY. THE BEST CHANCES WILL BE LATE SATURDAY NIGHT INTO
SUNDAY. SOME STORMS SUNDAY MAY APPROACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 23, 6:10 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
610 PM CDT FRI MAY 23 2014

NDZ014-024-240015-
BENSON ND-EDDY ND-
610 PM CDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY AND SOUTHEASTERN
BENSON COUNTIES UNTIL 715 PM CDT...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES EAST OF NEW ROCKFORD...OR 27 MILES SOUTH OF
DEVILS LAKE...MOVING TO THE NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
WARWICK AROUND 700 PM CDT.
HAMAR AROUND 705 PM CDT.
TOKIO AROUND 710 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4798 9890 4788 9853 4761 9881 4769 9905
TIME...MOT...LOC 2310Z 206DEG 12KT 4773 9887

TG
Special weather statement, May 23, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
621 PM CDT FRI MAY 23 2014

NDZ038-240015-
BARNES ND-
621 PM CDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 715
PM CDT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 15 MILES EAST OF JAMESTOWN...MOVING TO THE EAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
ECKELSON AROUND 635 PM CDT.
SANBORN AROUND 710 PM CDT.
VALLEY CITY...ROGERS AND BALD HILL DAM AROUND 715 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 272 AROUND 620 PM CDT...AND MILE MARKER 291 AROUND 715 PM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4713 9803 4682 9798 4684 9845 4697 9845
      4698 9848 4708 9848
TIME...MOT...LOC 2321Z 266DEG 8KT 4694 9839

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:10 PM CDTSpecial Weather StatementFGFEddy65 min
May 23, 6:40 PM CDTAreal Flood AdvisoryFGFBarnes12 hr

Nearby

Special Weather Statements in North Dakota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.